Wyoming, 2016

High Wind in Wyoming, February 13, 2016

February 13, 2016 · NWS RIW · 11 events in 9 counties and zones

A strong cold front swept south across Wyoming during the afternoon of Saturday, February 13. Ahead of this front, strong mid-level winds worked their way to the surface in the lee of the Absaroka Range west of Clark.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A strong cold front swept south across Wyoming during the afternoon of Saturday, February 13. Ahead of this front, strong mid-level winds worked their way to the surface in the lee of the Absaroka Range west of Clark. This produced a pre-dawn 81 mph gust near Clark. The combination of the mid-level winds and a tightening surface pressure gradient ahead of the front brought high winds to portions of central and northern Wyoming. Peak gusts generally occurred with the abrupt wind shift to the northwest and favored areas prone to northwest wind. The airports at Buffalo and Dubois both registered 70 mph gusts and several other locations recorded peak gusts around 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Feb 13, 2:52 AM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Feb 13, 2:52 AM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RIVERTON WY
252 AM MST SAT FEB 13 2016

.SHORT TERM...TODAY THROUGH MONDAY NIGHT

AN APPROACHING WAVE AND ASSOCIATED COLD FRONT WILL APPROACH THE AREA
THIS MORNING...AND MOVE THROUGH THE AREA THIS AFTERNOON AND EVENING.
ADDITIONAL MOISTURE WILL BE FOUND WITHIN THIS SYSTEM TO PRODUCE
SNOWFALL OVER THE WESTERN MOUNTAINS AND INTO THE VALLEYS THROUGH THE
DAY. AS THE WAVE MOVES THROUGH THE AREA...IT IS ANTICIPATED TO BRING
SOME PRECIPITATION ACROSS AREAS EAST OF THE CONTINENTAL DIVIDE...BUT
TEMPERATURES ACROSS THE AREA WILL HELP TO KEEP THE LOWER ELEVATIONS
PRECIPITATION AS RAIN DURING THE AFTERNOON AND EARLY EVENING. AS
TEMPERATURES LOWER...CONVERSION TO SNOWFALL WILL BE POSSIBLE.

OTHER THAN PRECIPITATION...THE FRONT WILL RESULT IN GUSTY WIND
ACROSS THE AREA. THE CENTRAL MOUNTAINS AND BASINS LOOK TO EXPERIENCE
THE STRONGEST WINDS OUT OF THIS APPROACHING SYSTEM. AS THE FRONT
MOVES THROUGH THE AREA THIS EVENING IT WILL HELP WIND TO RELAX.

MOISTURE WILL CONTINUE TO MOVE ALONG THE NORTHWEST FLOW TO KEEP
SNOWFALL OVER THE NORTHWESTERN MOUNTAINS AND VALLEYS FOR THE NEXT
COUPLE OF DAYS. MOISTURE HAS A DECENT PUSH SUNDAY AND INTO
MONDAY...WITH SOME INCREASED ACCUMULATION ANTICIPATED ACROSS THE
WESTERN MOUNTAINS. BY MONDAY MORNING NEW SNOWFALL ACCUMULATIONS OF 3
TO 5 INCHES WILL BE WIDESPREAD ACROSS THE WESTERN MOUNTAINS...WITH 6
TO 7 INCHES POSSIBLE OVER THE TETON AND GROS VENTRE RANGES. THE
WESTERN VALLEYS WILL SEE POSSIBLE NEW ACCUMULATIONS OF 1 TO 3
INCHES. THIS MOISTURE PUSH WILL BE EVALUATED WITH UPCOMING MODEL
SOLUTIONS TO SEE IF ANY WINTER RELATED HIGHLIGHTS WILL BE NECESSARY.

.LONG TERM...TUESDAY THROUGH SATURDAY
RIDGE AXIS TO THE WEST GRADUALLY SHIFTS EWD TUE INTO WED. BY
00Z...THU BOTH THE ECMWF AND GFS HAVE THE AXIS CENTERED RIGHT
OVER CENTRAL WYO ALONG WITH THE H7 THERMAL RIDGE. TEMPS WILL
CONTINUE TO WARM TUESDAY INTO WEDNESDAY. WEATHER BEGINS TO CHANGE
THURSDAY AS SYSTEM APPROACHING THE KAMCHATKA AREA RIGHT NOW MOVES
ACROSS THE PACIFIC AND INTO WESTERN WYOMING EARLY THURSDAY AND
THEN MOVING EAST ACROSS THE REST OF THE AREA LATER THURSDAY INTO
THURSDAY NIGHT. SYSTEM IS STILL MOVING THROUGH THE MEAN RIDGE SO
IT MAY WEAKEN/OR SPLIT MORE THAN SHOWN BUT STILL PRODUCE SNOW FOR
THE WEST ESPECIALLY AND WIND FOR THE MTNS AND CENTRAL WYOMING.
KEEPING THE IDEA OF INCREASING WINDS WED NGT...PEAKING ON THURSDAY
WITH POTENTIAL FOR HIGH WINDS IN CENTRAL WYOMING DEPENDING ON HOW
MUCH WEAKENING OCCURS WITH THIS SYSTEM AS IT HITS THE RIDGE. TEMPS
EACH OF THE DIVIDE COULD BE TRICKY THURSDAY DEPENDING ON THE
TIMING OF THIS TROUGH. COULD STILL BE QUITE WARM...ESPECIALLY ERN
HALF. SYSTEM EXITS QUICKLY WITH HEIGHTS REBUILDING FRIDAY INTO
SATURDAY WITH VALLEY/BASIN INVERSIONS REDEVELOPING. NOT AS STRONG
AS PAST WEEKS...ESPECIALLY EAST OF THE DIVIDE WITH MOST OF THE
SNOW GONE BY THEN AFTER ANOTHER WEEK OF WELL ABOVE NORMAL TEMPS.
MODELS DIVERGE ON A SYSTEM RIGHT AT THE END OF THE MEDIUM RANGE
PERIOD WITH THE GFS KEEPING MOST OF THE ENERGY SOUTH AND THE ECMWF
SHOWING A SYSTEM RACING ACROSS MONTANA ON SATURDAY. STRENGTH OF
LONGWAVE RIDGE AND ITS PROXIMITY WILL LIKELY KEEP THIS SYSTEM FROM
HAVING A HUGE IMPACT ON OUR AREA SO WE ONLY HAVE SLGT CHANCES IN
THE WRN MTNS. TEMPS IN THE MIXED AREAS WILL COOL A LITTLE WITH
THIS SYSTEM WHILE THE BASINS/VALLEYS MAY NOT SEE A BIG CHANGE AS
THEY MIX OUT MORE BUT ALSO HAVE LIMITED WARMING POTENTIAL WITH
COOLER AIR ASSOCIATED WITH THE TROUGH. OVERALL...ONE MAIN SHOT OF
SNOW OUT WEST THURSDAY WITH MOST AREAS CONTINUING TO SEE ABOVE
NORMAL TEMPS THROUGH THE PERIOD WITH WEDNESDAY BEING THE PEAK WHEN
50S AND EVEN A FEW 60S ARE POSSIBLE EAST OF THE DIVIDE WITH MAINLY
UPPER 30S TO NEAR 50 WEST. AS NOTED LAST NIGHT...H7 TEMPS ARE
FORECAST TO BE IN THE +3 TO +4 AT H7 IN CENTRAL WYO WED
AFTN...SIMILAR TO WHAT WE SAW FRIDAY BUT WITH LESS SNOW COVER.

&&

.AVIATION.../12Z ISSUANCE/

WEST OF THE DIVIDE...KJAC/KRKS/KPNA/KBPI ROUTES

FOG WILL NOT BE AS EXTENSIVE AS THE LAST FEW NIGHTS...BUT PATCHY FOG
MAY PARTIALLY OBSCURE TERRAIN IN THE WESTERN VALLEYS THROUGH 15Z SAT.

A COLD FRONT WILL PUSH ACROSS THE AREA 16Z-20Z BRINGING NMRS MTN
SHSN AND FQT MTN OBSCURATIONS VCNTY AND NORTH OF A KJAC-KDUB LINE
WITH MAINLY SCT MVFR SHSN OVER THE WESTERN VALLEYS AND FURTHER SOUTH
ALONG THE DIVIDE.  AREAS OF LLWS WILL ALSO ACCOMPANY THE COLD FRONT
VCNTY KJAC WHERE SFC WINDS WILL REMAIN SW WHILE W-NW SFC WINDS
INCREASE TO 20-30KTS AT OTHER TERMINALS.

AN INCREASINGLY MOIST NW FLOW WILL BRING WIDESPREAD MVFR/IFR -SN
INTO FAR WEST...VCNTY KJAC-KAFO 06Z-12Z SUNDAY WITH MTNS ALONG AND
WEST OF THE DIVIDE BECOMING MOSTLY OBSCURED.

EAST OF THE DIVIDE...KCPR/KCOD/KRIW/KWRL/KLND ROUTES

VFR CONDITIONS WITH MAINLY SOME SCT-BKN MID AND HIGH CLOUDS WILL
PREVAIL THROUGH SATURDAY MORNING.  A COLD FRONT WILL PUSH ACROSS THE
AREA 19Z-22Z SATURDAY BRINGING SCT-NMRS MVFR/IFR SHSN VCNTY AND
NORTH OF A KBYG-KPOY LINE ALONG WITH THE BIGHORN AND ABSAROKA RANGES
BECOMING MOSTLY OBSCURED.  AREAS OF SFC NW WINDS AT 20-30KTS WITH
GUSTS NEAR 40KTS WILL FOLLOW THE FRONT...WITH THE STRONGEST WINDS
EXPECTED VCNTY KDUB-KRIW AND KSHR-KBYG THROUGH EARLY SATURDAY
EVENING.  WINDS WILL DIMINISH AFTER 02Z SUNDAY ALONG WITH SHSN
ENDING ACROSS NORTHERN WYOMING.  INCREASING MOISTURE IN WESTERLY
FLOW WILL RESULT IN THE HIGHER PEAKS OF THE WIND RIVER AND ABSAROKA
RANGE BECOMING MOSTLY OBSCURED AFTER 06Z SUNDAY.

&&

.FIRE WEATHER...

PERIODS SNOWFALL IS EXPECTED OVER THE WESTERN MOUNTAINS AND VALLEYS
FOR THE NEXT FEW DAYS. A COLD FRONT WILL MOVE THROUGH THE AREA
TODAY...WITH WIND SHIFTS ANTICIPATED AS WELL AS PERIODS OF GUSTY TO
BREEZY WIND.  SUNDAY AND INTO MONDAY LOOKS TO PRODUCE THE MOST
ACCUMULATION...WITH SOME ACTIVITY ANTICIPATED TO MOVE EAST OF THE
DIVIDE...MAINLY ACROSS NORTHERN WYOMING. DAYTIME TEMPERATURES WILL
KEEP ACTIVITY AS RAIN THROUGH THE EARLY EVENING...WITH CONVERSION TO
SNOWFALL POSSIBLE WITH DROPPING OVERNIGHT TEMPERATURES. LIGHT
SNOWFALL WILL CONTINUE THROUGH MONDAY....MAINLY OVER THE WESTERN
MOUNTAINS AND VALLEYS.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...BRANHAM
LONG TERM...PS
AVIATION...AEM
FIRE WEATHER...BRANHAM
Hazardous weather outlook, Feb 13, 2:54 AM MST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
254 AM MST SAT FEB 13 2016

WYZ001>020-022>030-141400-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
254 AM MST SAT FEB 13 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL
WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY FOG WILL BE POSSIBLE THIS MORNING...MAINLY ACROSS WESTERN
WYOMING. OTHERWISE...A COLD FRONT MOVING THROUGH THE AREA WILL
BRING SOME LIGHT SNOWFALL OVER WESTERN WYOMING AND GUSTY WIND
ACROSS MUCH OF CENTRAL AND EASTERN WYOMING WITH GUSTS OF 40 TO 45 MPH
POSSIBLE THIS AFTERNOON AND EVENING. MEANWHILE...SNOWFALL MAY
IMPACT TRAVEL OVER MOUNTAIN PASSES.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SUNDAY AND MONDAY...PERIODS OF LIGHT TO MODERATE SNOWFALL WILL BE
FOUND OVER THE WESTERN MOUNTAINS AND VALLEYS. NOTABLE SNOWFALL
ACCUMULATION IS ANTICIPATED...WHICH MAY IMPACT TRAVEL ACROSS
WESTERN WYOMING.

THURSDAY...A GOOD CHANCE OF SNOW IN WESTERN WYOMING WITH STRONG
WINDS IN THE MOUNTAINS AND MUCH OF CENTRAL WYOMING.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT WIND GUSTS STRONGER THAN 40 MPH
AND ANY SNOWFALL AMOUNTS. THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Feb 13, 4:25 AM MST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
425 AM MST SAT FEB 13 2016

WYZ003-131800-
CODY FOOTHILLS-
INCLUDING THE CITIES OF...CODY...MEETEETSE
425 AM MST SAT FEB 13 2016

A STRONG WEST WIND WILL BLOW AT TIMES THROUGH THIS MORNING ACROSS
THE CODY FOOTHILLS. THE STRONGEST WINDS WILL BE BETWEEN CODY AND
CLARK WHERE WEST WINDS OF 30 TO 40 MPH WITH GUSTS OF 50 TO 60 MPH
ARE POSSIBLE AT THROUGH THE MORNING HOURS. TRAVELLERS ON HIGHWAY
120 BETWEEN CODY AND CLARK SHOULD BE PREPARED FOR THESE STRONG
CROSSWINDS. THE WINDS WILL DIMINISH THIS AFTERNOON AS A COLD FRONT
DROPS SOUTH ACROSS THE AREA.

SKRBAC

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 high wind. Local standard time, as filed.

High Wind, Cody Foothills

When
February 13, 5:35 AM MST to 5:50 AM MST
Where
Cody Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The wind sensor 5 miles west-northwest of Clark reported a wind gust of 81 mph.

High Wind, North Big Horn Basin

When
February 13, 12:35 PM MST
Where
North Big Horn Basin forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
44.524, -108.791 (the zone’s center; the record gives no point)

A 58 mph gust was measured at the Cowley airport.

High Wind, Northeast Johnson County

When
February 13, 12:50 PM MST to 3:20 PM MST
Where
Northeast Johnson County forecast zone
Measured
61 kt (70 mph) measured gust
Property damage
$2,000
Reported by
ASOS
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

Several locations across northern Johnson County reported wind gusts over 58 mph. The strongest was at Buffalo where the wind gusted to 70 mph.

High Wind, Upper Wind River Basin

When
February 13, 12:55 PM MST to 2:26 PM MST
Where
Upper Wind River Basin forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
AWOS
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The wind sensor at the Dubois airport reported wind gusts as high as 70 mph. An anemometer at Crowheart gusted to 59 mph.

High Wind, Cody Foothills

When
February 13, 1:11 PM MST to 1:16 PM MST
Where
Cody Foothills forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.521, -109.588 (the zone’s center; the record gives no point)

The weather sensor north of Meeteetse reported a peak wind gust of 62 mph with passage of a cold front.

High Wind, Natrona County Lower Elevations

When
February 13, 1:26 PM MST to 1:31 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

A peak gust to 58 mph was recorded along Wyoming Boulevard ahead of the passage of a cold front.

High Wind, Green Mountains & Rattlesnake Range

When
February 13, 1:50 PM MST to 3:50 PM MST
Where
Green Mountains & Rattlesnake Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
RAWS
Coordinates
42.554, -108.102 (the zone’s center; the record gives no point)

The wind gusted as high as 62 mph at the Camp Creek RAWS site.

High Wind, Southeast Big Horn Basin

When
February 13, 1:55 PM MST to 2:05 PM MST
Where
Southeast Big Horn Basin forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
43.905, -107.683 (the zone’s center; the record gives no point)

A spotter about 6 miles south of Worland reported shingles being blown off his roof and that his power was out.

High Wind, Lander Foothills

When
February 13, 2:19 PM MST to 2:34 PM MST
Where
Lander Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.041, -108.630 (the zone’s center; the record gives no point)

The wind sensor along the North Fork of the Popo Agie River reported wind gusts to 60 mph.

High Wind, Southeast Johnson County

When
February 13, 2:46 PM MST to 2:56 PM MST
Where
Southeast Johnson County forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
44.039, -106.585 (the zone’s center; the record gives no point)

The I-25 Divide wind sensor near Reno Hill north of Kaycee registered a peak gust of 62 mph with passage of a cold front.

High Wind, Natrona County Lower Elevations

When
February 13, 3:40 PM MST to 3:46 PM MST
Where
Natrona County Lower Elevations forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
42.962, -106.798 (the zone’s center; the record gives no point)

The WYDOT sensor at Twenty Mile Hill recorded a wind gust to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2016Every state in 2016This day in weather historyWarnings in Wyoming, February 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614430, 611981, 611976, 611977, 611975, 614436, 611979, 614435, 611978, 614434, 611980.